Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 161, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Sep 28, 2017, 10:11 PM MDT for Luna County, New Mexico. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2017, 10:11 PM MDT (04:11 UTC)
- Expired
- Sep 28, 2017, 10:30 PM MDT
- In force
- 19 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Luna County, NM
The radar
The El Paso radar (KEPZ), 102 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 4.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1116 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.5
The text
As transmitted.
032
WUUS54 KEPZ 290411
SVREPZ
NMC029-290500-
/O.NEW.KEPZ.SV.W.0161.170929T0411Z-170929T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
1011 PM MDT THU SEP 28 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Central Luna County in south central New Mexico...
* Until 1100 PM MDT
* At 1011 PM MDT, a severe thunderstorm was located near Sunshine, or
9 miles southwest of Deming, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Deming...
Sunshine...
Rock Hound State Park...
and Spring Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3207 10766 3207 10789 3238 10785 3233 10753
TIME...MOT...LOC 0411Z 193DEG 18KT 3213 10782
HAIL...1.00IN
WIND...60MPH
$$
DENNHARDT1 follow-up statement
975
WWUS54 KEPZ 290430
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
1030 PM MDT THU SEP 28 2017
NMC029-290440-
/O.CAN.KEPZ.SV.W.0161.000000T0000Z-170929T0500Z/
Luna NM-
1030 PM MDT THU SEP 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LUNA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3207 10766 3207 10789 3238 10785 3233 10753
TIME...MOT...LOC 0430Z 193DEG 18KT 3223 10779
$$
DENNHARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:04 PM MDT, 7 hours 7 minutes earlier.
Area forecast discussion, Sep 28, 3:04 PM MDT, 7 hours 7 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 304 PM MDT Thu Sep 28 2017 .SYNOPSIS... The upper trough to our west and surface high to our east continue to remain in place. This synoptic feature will continue to tap subtropical moisture and give the Borderland some shower and thunderstorm activity at least up to the weekend. Expect more widespread showers and thunderstorms on Friday, with activity slowly shifting east and diminishing on Saturday. Sunday and Monday should be drier with temperatures climbing back up above normal. Isolated thunderstorms are forecast at this time to return toward the middle of next week. && .DISCUSSION... After a very active night and early morning with intense thunderstorms mainly west of the Franklins and also in NE El Paso, the atmosphere for now is taking a little respite (along with extensive low cloud cover suppressing destabilization). EPZ precip estimates (dual pol) and COCORAHS reports showed many 2+ inch reports with some 3 and 4 inch reports and considerable upper valley flooding. Some sites in NE EL PAso (ENVT2) have received around 12.5 inches of rain so far this year. This bout of activity came just in time to squeeze it into the official 2017 Monsoon tally which comes to a end September 30. As mentioned in the synopsis our overall pattern remains fairly the same today.The upper low now has shifted north into Utah, reducing the mid and upper level flow slightly but a nice SSE to SSW surface to mid level flow continues allowing the moisture tap to continue. PoPs should remain in the in the 'scattered' range tonight. The GFS model shows a vort lobe moving in the SW NEwd tonight and this may serve as a needed trigger. The 20Z HRR is starting to perhaps hint this way. Thunderstorm coverage should pick up some Friday with continued moist easterly low level flow and weak impulses embedded in the SW flow aloft cause some destabilization. As a stronger upper level trough from the northwest absorbs the low over Utah, more westerly oriented winds aloft will slowly shift the storms farther east by Saturday. As the flow becomes more zonal and drier, the low level easterlies will gradually diminish. Sunday and Monday should be the more quite days. SE flow and enhanced low level moisture are forecast to return by mid week, with an increase in thunderstorm activity as another trough aloft develops to our northwest. && .AVIATION... Valid 29/00Z-30/00Z: P6SM SCT-BKN015-025 BKN040-060 across all areas through period. Scattered to numerous 1-3SM TSRA BKN010-020 or 5SM -SHRA BKN010-020 developing after 02Z and continuing through 12Z with storms moving from southwest to northeast. Additional storm development expected again after 18Z with 1-3SM +TSRAGS BKN015-025. Winds generally east to southeast 5-15G25KTS. && .FIRE WEATHER... Southwest flow aloft will continue over area for next day or two with low level easterly winds keeping moisture in place and below normal temperatures. Expect more storms to develop overnight with some strong storms possible Friday. As upper flow turns more westerly late Saturday and into Sunday, drier and warmer air will return. Expect near to above normal temperatures starting Sunday. Some moisture will return starting Tuesday with thunderstorm chances increasing through midweek. Winds will generally remain 5 to 15 mph except near thunderstorms. After several poor to good vent rate days, expect very good to excellent conditions to return this weekend. && .PRELIMINARY POINT TEMPS/POPS... El Paso 63 74 61 78 / 30 50 50 20 Sierra Blanca 58 67 57 74 / 30 40 40 30 Las Cruces 59 73 58 76 / 30 50 40 20 Alamogordo 57 75 56 76 / 30 50 40 30 Cloudcroft 45 54 45 56 / 50 50 50 40 Truth or Consequences 58 72 56 76 / 50 50 40 20 Silver City 56 70 54 72 / 50 40 30 20 Deming 59 74 57 77 / 50 40 30 20 Lordsburg 60 76 59 80 / 30 30 20 20 West El Paso Metro 63 72 62 77 / 30 40 50 20 Dell City 57 72 58 76 / 30 40 40 30 Fort Hancock 62 72 60 79 / 20 40 40 30 Loma Linda 58 66 55 72 / 30 40 40 30 Fabens 61 73 59 79 / 20 40 50 30 Santa Teresa 62 73 60 78 / 30 40 50 20 White Sands HQ 60 72 60 75 / 30 50 50 30 Jornada Range 59 74 58 76 / 30 50 40 30 Hatch 60 74 58 76 / 40 50 40 20 Columbus 60 74 58 78 / 50 40 30 20 Orogrande 61 74 60 75 / 30 40 50 30 Mayhill 48 57 47 63 / 60 50 50 40 Mescalero 48 63 49 65 / 50 50 50 40 Timberon 48 61 47 61 / 40 50 50 40 Winston 50 64 46 72 / 50 50 40 40 Hillsboro 56 70 54 75 / 50 50 40 30 Spaceport 58 73 56 75 / 40 50 40 20 Lake Roberts 50 70 47 74 / 50 50 30 30 Hurley 55 70 54 73 / 50 40 30 20 Cliff 54 78 50 79 / 40 30 30 20 Mule Creek 56 76 55 78 / 30 40 30 20 Faywood 56 71 55 74 / 50 40 30 20 Animas 59 78 58 82 / 30 20 20 20 Hachita 58 75 57 80 / 50 20 20 20 Antelope Wells 59 78 58 83 / 40 30 30 20 Cloverdale 58 76 56 81 / 20 20 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 20/26 NOVLAN / GRZYWACZ
Hazardous weather outlook, Sep 28, 11:36 AM MDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1136 AM MDT Thu Sep 28 2017 NMZ401>417-TXZ418>424-291745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1136 AM MDT Thu Sep 28 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will remain scattered across much of the area northern and central New Mexico later today. A few strong storms with small hail, gusty downburst winds, and locally heavy rainfall will be possible. Areas that observed saturating rainfall yesterday will be susceptible to localized flash flooding today and tonight. Activity should she a later start today and the atmosphere recovers somewhat from last night. A disturbance aloft should also help to trigger acclivity tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms will continue into Friday from Thursday night. Storms will move eastward on Friday with again a possible upsurge in activity over the area Friday night. A few strong storms with small hail, gusty downburst winds, and locally heavy rainfall will once again be possible. Fewer storms are expected on Saturday, but isolated to scattered coverage is still forecast for much of the area. Shower and thunderstorm activity should wane and be minimal Sunday with Monday. Then convective activity is forecast to start to increase again slowly on Monday and become more widespread by wednesday with again increased risk of some strong storms and flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts, flooding, or hail through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 20
In the hours before
Local storm report, Sep 28, 8:53 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
853 PM MDT THU SEP 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL HACHITA 31.92N 108.32W
09/28/2017 M1.75 INCH GRANT NM CO-OP OBSERVER
CO-OP OBSERVER IN HACHITA REPORTS GOLF BALL SIZE HAIL
AND MULTIPLE BROKEN WINDOWS AT 845 PM MDT.
&&
EVENT NUMBER EPZ1700378
CADLocal storm report, Sep 28, 8:55 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
855 PM MDT THU SEP 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 3 N HACHITA 31.96N 108.32W
09/28/2017 M1.75 INCH GRANT NM STORM CHASER
STORM CHASER REPORTS GOLF BALL SIZE HAIL NORTH OF
HACHITA VIA TWITTER.
&&
EVENT NUMBER EPZ1700379
CADThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 6:45 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 45 min |
| Sep 28, 7:22 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 53 min |
| Sep 28, 8:10 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo, Luna | 50 min |
| Sep 28, 8:48 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 42 min |
| Sep 28, 8:54 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Luna | 36 min |
| Sep 28, 9:08 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Sep 28, 9:10 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 50 min |
| Sep 28, 9:42 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 33 min |
| Sep 29, 12:18 AM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 42 min |
| Sep 29, 3:05 PM MDT | Special Weather Statement | EPZ | 40 min | |
| Sep 29, 5:08 PM MDT | Special Weather Statement | EPZ | 37 min | |
| Sep 29, 5:31 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 59 min |
| Sep 29, 5:41 PM MDT | Special Weather Statement | EPZ | Sierra | 49 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.